Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 19, 1999, 6:24 PM CDT for Greene County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1999, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 19, 1999, 6:55 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Greene County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 192324 RRA TORDSM IAC073-192355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 624 PM CDT MON JUL 19 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 655 PM CDT * AT 622 PM CDT... DOPPLER RADAR INDICATED A TORNADO 23 MILES SOUTH OF FORT DODGE OR 2 MILES EAST OF PATON... MOVING EAST NORTHEAST AT 10 MPH. THE TORNADO IS EXPECTED TO BE NEAR PATON NOW DANA NOW ALONG HIGHWAY 144 A TORNADO IS ON THE GROUND AND NUMEROUS FUNNELS WERE BEING SPOTTED ! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!8 FORSTER/KULA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 19, 2:30 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT MON JUL 19 1999 SHORT TERM... SETTING UP FOR A MADDOX FRONTAL FLASH FLOOD TYPOLOGY FOR TONIGHT, MUCH LIKE LAST NIGHT. E-W FRONT WHICH SAGGED S TO ABOUT HIGHWAY 30 HAS NOW BECOME STATIONARY AS PRESSURE RISES TO ITS NORTH HAVE CEASED. GOES SOUNDER PWATS ARE AROUND 2 INCHES ALONG THIS BOUNDARY, WITH EXCEPTIONALLY HIGH SURFACE DEW POINTS OF 73-79 DEGREES. CAPES ARE INCREASING INTO THE 4000-5000 J/KG RANGE AS SUCH WITH SFC PARCELS WARMING TO THE LOWER 90S S OF FRONT. EXPECT DEVELOPMENT ALONG ENTIRE STRETCH OF FRONT THIS EVENING AS LLJ OF 20-25 KT DEVELOPS AND INCREASES CONVERGENCE ALONG LARGE STRETCH OF BOUNDARY. DEVELOPMENT OVER NEBR WILL BE AIDED BY WEAK SHORTWAVE ROUNDING THE UPPER RIDGE THROUGH KS, THEN BE DIRECTED EAST ALONG BOUNDARY INTO IA INTO TUESDAY. SHEAR VECTORS CURRENTLY ARE DIRECTING NEBR CONVECTION NE, BUT SHOULD BEGIN TO TURN E SOON. ALSO OF NOTE IS SOME COOLING AT 700 AND 500 MB ON THIS MORNING'S CHARTS OVER WESTERN SD AND NE WHICH SHOULD TRACK E INTO NORTHERN IA TONIGHT. I LOOK FOR EXPLOSIVE DEVELOPMENT AT THAT POINT WITH SUCH HIGH POTENTIAL INSTABILITY. ECHO TRAINING AGAIN LIKELY ALONG SURFACE BOUNDARY. IT WAS A CHALLENGE DEFINING FF WATCH FOR TONIGHT. 94E SEEMED A BIT TOO FAR SW GIVEN FRONT STALLING. FFG VALUES ARE NOT TOO LOW OVER SC AND SE CWA, SO HAVE LEFT THEM OUT OF WATCH FOR NOW, BUT WILL INCLUDE LOCALLY HEAVY RAIN LATE TONIGHT FOR THOSE AREAS. THE CURRENT BOUNDARY POSITION ALSO LESSENS THE THREAT FOR THE NORTHERN TIERS OF COUNTIES, BUT 1.0 FFG VALUES ARE LIKE A LOADED GUN IF ANY CONVECTION CAN MAKE IT THAT FAR N LATE TONIGHT, SO WILL CARRY THE WATCH TO THE MN BORDER AND E TO I-35. TEMPS STAYED RATHER WARM WITH THE HIGH DEW POINTS LAST NIGHT, MAKING A GOOD CASE TO GO ABOVE FWC GUIDANCE. LONGER TERM... SITUATION DOES NOT APPEAR MUCH DIFFERENT TUESDAY AND TUESDAY NIGHT WITH THE EXCEPTION THAT THE NGM FORECAST IS A BIT BETTER WITH THE FRONTAL POSITION CURRENTLY, AND IT SHOULD BE OVER NORTHERN IA OR SOUTHERN MN BY 36-48 HOURS. THIS WILL AGAIN PUT THE HIGHEST THREAT OF HEAVY RAIN OVER THE NORTHERN TIERS OF COUNTIES. WILL KEEP 40-50 POPS FOR N AND NE CWA COUNTIES WITH 30 POPS CENTRAL SECTIONS, AND LEAVE AREAS S AND SW DRY. TEMPS SHOULD START HEATING UP OVER SOUTHERN PORTIONS OF IA ALSO, WITH 95-97 OBTAINABLE SW AND SC SECTIONS TUESDAY AND WED. CAP SHOULD START TO BUILD NE, WITH NE IA STILL AT RISK OF CONVECTION THAT DEVELOPS OVER SOUTHERN MN AND SPILLING SE INTO THE STATE. IN THE EXTENDED, THE MRF, ALTHOUGH SHOWING BUILDING UPPER RIDGE, SHOWS POTENTIAL FOR NOCTURNAL SW LLJ WHICH COULD KICK OFF SOME NIGHT TIME CONVECTIVE DEVELOPMENT AT EDGE OF CAP OVER MN AND WRN WI. THIS COULD SPILLOVER INTO EASTERN IA. WILL KEEP CHANCES GOING FOR FRIDAY AND SATURDAY NE SECTIONS, BUT DRY SW. HOT AND HUMID WEATHER ALSO ON THE WAY. COORDINATI\ON WITH DVN, OAX, FSD, MPX, AND ARX. .DSM...FLASH FLOOD WATCH TONIGHT IAZ004>007-015>017-023>026-033>037-044>049-057>061 KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 34 min |
| Jul 19, 3:11 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 3 hr |
| Jul 19, 6:03 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 3 hr |
| Jul 19, 9:21 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 7 hr |
| Jul 19, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.